California, 2011

Avalanche in California, April 26, 2011

April 26, 2011 · NWS VEF · 1 event in 1 county or zone

Two skiers were killed in an avalanche just east of the Sierra crest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Two skiers were killed in an avalanche just east of the Sierra crest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 26, 9:40 AM PST, 20 minutes earlier.

Area forecast discussion, Apr 26, 9:40 AM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1040 AM PDT TUE APR 26 2011

.SYNOPSIS...THE AREA WILL EXPERIENCE COOLER TEMPERATURES ALONG WITH
SOME GUSTY NORTH WINDS...ESPECIALLY WITHIN THE COLORADO RIVER TODAY.
A PROGRESSIVE WEATHER PATTERN WILL CONTINUE TO IMPACT THE AREA
THROUGH THE END OF THE WEEK. THE NEXT LOW PRESSURE SYSTEM WILL MOVE
NORTH OF THE AREA ON THURSDAY AND FRIDAY BRINGING US THE NEXT ROUND
OF GUSTY WINDS.
&&

.UPDATE...OBSERVATIONS ALONG THE COLORADO RIVER VALLEY SHOWED
SUSTAINED NORTH WINDS WERE GENERALLY BETWEEN 15 AND 25 MPH AND GUSTS
WERE LESS THAN 35 MPH. THE SURFACE PRESSURE GRADIENT FROM ELY TO
NEEDLES WAS ONLY AROUND 5 MB AND THE LATEST NAM AND RUC WIND
GUIDANCE INDICATE A SLIGHT DECREASING TREND THROUGH THE AFTERNOON.
THE WIND ADVISORY WAS CANCELLED FOR THE COLORADO RIVER VALLEY.
&&

.AVIATION...FOR MCCARRAN...NORTHWEST TO NORTH WINDS OF 15-20 KTS
WITH GUSTS OF 25-30 KTS THROUGH 21Z THEN BEGINNING TO DECREASE. WIND
DIRECTION IS EXPECTED TO BECOME MORE NORTH TO NORTHEAST BY LATE
AFTERNOON AND INTO THE EVENING. SUSTAINED NORTHEAST WINDS OF 10-12
KTS ARE POSSIBLE TONIGHT THROUGH EARLY WEDNESDAY MORNING. A FEW
CLOUDS AOA 25K FEET AT TIMES THROUGH TONIGHT...INCREASING IN
COVERAGE ON WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTHWEST TO NORTH WINDS THIS MORNING TRENDING MORE
NORTH-NORTHEAST THIS AFTERNOON AND LASTING INTO TONIGHT...ESPECIALLY
ACROSS THE SOUTH. MOST AREAS WILL HAVE SUSTAINED WINDS OF 15-20 KTS
WITH GUSTS TO AROUND 30 KTS BUT LOCALLY STRONGER. A GENERAL DOWNWARD
TREND IN WIND SPEED IS EXPECTED THIS AFTERNOON. FEW-SCT CLOUDS AOA
25K FEET TODAY AND TONIGHT WITH INCREASED COVERAGE ON WEDNESDAY.
&&

.PREV DISCUSSION...
325 AM PDT TUE APR 26 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...COLD FRONT MOVED
THROUGH THE LAS VEGAS VALLEY BETWEEN MIDNIGHT AND 1 AM. FRONT WILL
CONTINUE SOUTH AND SHOULD EXIT SOUTHERN SAN BERNARDINO COUNTY AND
SOUTHERN MOHAVE COUNTY BY 6 AM. TIGHT SURFACE PRESSURE GRADIENT
ACROSS WESTERN SAN BERNARDINO COUNTY GRADUALLY RELAXING WHICH IS
ALLOWING THE WINDS TO SLOWLY SUBSIDE. WIND GUSTS HAVE FALLEN BELOW
WARNING CRITERIA IN ZONE CAZ523 SO WILL DOWNGRADE THE AREA TO A WIND
ADVISORY THROUGH 5 AM PDT. SO WILL NEED TO DO AN UPDATE IN LESS THAN
2 HOURS. WINDS IN CAZ524 AND CA525 HAVE FALLEN BELOW ADVISORY
CRITERIA SO WILL GO AHEAD AND CANCEL THE ADVISORY A FEW HOURS EARLY.
WILL CONTINUE WITH THE WIND ADVISORY FOR THE LAKE MEAD NATIONAL
RECREATION AREA...SOUTH ALONG THE COLORADO RIVER VALLEY TODAY DUE TO
STRENGTHENING NORTH WINDS.

OTHERWISE...PROGRESSIVE LONGWAVE PATTERN WILL CONTINUE TO IMPACT THE
LOWER 48 THROUGH THE SHORT TERM. TROUGH PRESENTLY OVER THE EASTERN
GREAT BASIN WILL CONTINUE EAST TODAY WITH FLAT RIDGE OVER THE GREAT
BASIN WEDNESDAY. NEXT TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST ON
THURSDAY WHICH MEANS THE RETURN OF GUSTY SOUTHWEST WINDS.

.LONG TERM...THE SYSTEM PROGGED TO MOVE THROUGH SOUTHWEST CANADA AND
THE PAC NW ON THURSDAY IS STILL EXPECTED TO PUSH EASTWARD ON FRIDAY
DRAGGING A COLD FRONT TOWARDS OUR AREA. THERE STILL CONTINUES TO BE
DISAGREEMENTS WITH THE MODELS AS TO HOW DEEP OF A SYSTEM THIS
ULTIMATELY IS WITH THE ECMWF REMAINING THE DEEPEST...COLDEST AND
SLOWEST SOLUTION WHILE THE GEM AND OPERATIONAL GFS ARE NOT AS
DEEP...COLD OR SLOW. MOST OF THE 00Z GFS ENSEMBLES CAME IN SLIGHTLY
COLDER AND DEEPER THAN THE OPERATIONAL GFS. THUS WE HAVE CONTINUED
WITH A FORECAST TILTED TOWARDS THE ECMWF BUT NOT AS COLD AS WHAT IT
SHOWS. FOR LATE FRIDAY MORNING INTO FRIDAY EVENING EXPECT GUSTY
WINDS ACROSS THE AREA AS THE SYSTEM DIGS SOUTHWARD ACROSS THE GREAT
BASIN. MOST OF THE AREA SHOULD STAY DRY FROM THIS SYSTEM AS IT
SWINGS THROUGH FRIDAY AFTERNOON INTO SATURDAY BUT WE MAY SEE A FEW
SHOWERS IN LINCOLN COUNTY AND THUS WE KEPT IN A SLIGHT CHANCE OF
SHOWERS HERE. HIGH TEMPS SHOULD DROP AT LEAST 10 DEGREES FROM FRIDAY
INTO SATURDAY...WITH EVEN COOLER READINGS POSSIBLE IF THE STRONGER
ECMWF VERIFIES. IT IS WORTH NOTING THAT 700 MB TEMPS WERE 8 DEGREES
COLDER ON THE ECMWF THAN ON THE GFS FOR SATURDAY ACROSS THE AREA.
FOR SUNDAY...THE ECMWF DROPS A SECOND PIECE OF ENERGY DOWN THE BACK
SIDE OF THE TROUGH...BRINGING A REINFORCING SHOT OF COLDER AIR TO
THE AREA. FOR NOW...I KEPT A WARMING TREND IN THE FORECAST FOR
SUNDAY BUT HIGHS SHOULD BE AT LEAST A FEW DEGREES ABOVE NORMAL.
GUSTY NORTH WINDS WILL BE LIKELY SATURDAY AND SUNDAY ESPECIALLY DOWN
THE COLORADO RIVER VALLEY. BY MONDAY AN UPPER TROUGH SLIDES EASTWARD
FROM THE PACIFIC BRINGING A WARMING TREND TO THE AREA AND PUSHING
HIGHS BACK ABOVE NORMAL. ANOTHER TROUGH IS FORECAST TO PASS BY
ACROSS THE PAC NW ON MONDAY NIGHT INTO TUESDAY WHICH MAY BRING SOME
HIGH CLOUDS TO THE AREA AND INCREASE WINDS A LITTLE. OTHERWISE APRIL
WILL LIKELY END ON THE DRY SIDE ACROSS MUCH OF THE AREA AND IT
APPEARS LAS VEGAS WILL HAVE A GOOD CHANCE OF ENDING THE MONTH WITH
NO PRECIPITATION AT THE OFFICIAL CLIMATE STATION FOR ONLY THE FIFTH
TIME EVER IN APRIL SINCE RECORDS STARTED IN 1937.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...ADAIR
AVIATION...SALMEN
PREV DISCUSSION...PIERCE/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 26, 9:34 AM PST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1034 AM PDT TUE APR 26 2011

AZZ002-036-CAZ527-NVZ021-270700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
1034 AM PDT TUE APR 26 2011 /1034 AM MST TUE APR 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS BOATING CONDITIONS DUE TO WINDS ARE NO LONGER EXPECTED.
SUSTAINED NORTH WINDS ARE EXPECTED TO REMAIN BELOW 25 MPH THE REST
OF THE DAY WITH GUSTS LESS THAN 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SHOT OF STRONG NORTH WINDS FRIDAY NIGHT THROUGH
SATURDAY FOLLOWING THE PASSAGE OF ANOTHER COLD FRONT. A WIND
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ001-003-CAZ519>526-NVZ014>020-022-270700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1034 AM PDT TUE APR 26 2011 /1034 AM MST TUE APR 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN AREA OF LOW PRESSURE PASSING BY TO THE NORTH OF THE SOUTHERN
GREAT BASIN ON THURSDAY AND FRIDAY WILL BRING A RETURN OF GUSTY
SOUTHWEST WINDS ON THURSDAY. WINDS WILL SHIFT TO A NORTHERLY
DIRECTION FRIDAY THROUGH SATURDAY AND REMAIN GUSTY. A WIND
ADVISORY MAY BE NEEDED FOR PARTS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Eastern Sierra Slopes of Inyo County

When
April 26, 10:00 AM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

Two skiers died in an avalanche on the east-facing couloir of Split Mountain, near the Sierra crest southwest of Big Pine.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Eastern Sierra Slopes of Inyo County2011-04-2638MaleOutside/Open AreasDirect
Avalanche, Eastern Sierra Slopes of Inyo County2011-04-2641FemaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287805.